Post # 1
I have been on hormonal bcp for a little over a year with absolutely no problems or side effects.
This week I’m half way through a pack, taking active pills, but got mild cramping over the weekend and have had a very light period for the last couple of days (much lighter eventhan my period usually is on the pill).
This is after I skipped the last lot of inactive pills. It’s not something I do often, but I probably did it 3 months in the last year with no problems. Other than skipping the inactive week, I’ve not missed a pill or taken one late or anything.
Any advice on what might be happening this month? I have been unusually stressed for the last fortnight or so- could this cause it? Should I just keep taking active pills as per where I am in the pack (ie take a week of inactive pills in a couple of weeks – will I get my regular withdrawal bleed then?). Any issues with being covered at the moment?
Yes, I know I should go back to the doctor and ask her, but that’s probably not going to happen until next week.
Post # 3
I’m not a medical bee, but it’s extremely common for skipping the placebo week to throw you off, even if it hasn’t happened before. Hormones, life stages, stress levels can all have an affect so one period may not be the same as the next. I believe you just keep taking them, but I will let someone more knowledgeable weigh in for sure 🙂
Post # 4
Thanks, I’ll keep doing that. It just stresses me out that extra little bit. I can’t wait for this week to be over!!
Post # 5
It happens, I wouldn’t worry about it unless the period is extra strange or this happens again for no reason.
Post # 6
It can be common to spot in between periods when you skip your placebo pills — your uterine lining can build up more than it usually does and start to shed if hormone levels aren’t high enough to maintain it (it think that’s the scienfific explanation — science bees??). Just keep taking your active pills as usual until you finish out the pack! It might be a good idea to let yourself have a withdrawl bleed this month, too.
I was on one pill that didn’t have enough estrogen for me and I spotted on and off for a whole year until I got a new prescription. It sucks, but it isn’t anything to fret about.
Post # 7
You are absolutely right. Sometimes, especially when your body is accustomed to having the withdraw bleeding each month (aka period during placebo week) the uterine lining keeps building and building and starts shedding causing spotting or bleeding. Just so you know, I’m a PA and I worked in ob/gyn for a few years.
Another reason could be generic OCP’s. Are you on a generic or did you just switch. The FDA allows certain slight variances in hormone levels in generic birth control pills. The hormone amounts are high enough to prevent ovulation but the variances in levels can a lot of women to spot. This is especially true for women over 150 lbs.
Definitely keep taking the pills as you normally would. If you are trying to skip a “period” for a certain reason then you can try another month of skipping the placebo. If you don’t have a specific reason for skipping I saw take the placebos this month and start fresh next pack.